Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 28, NWS Chicago, IL

September 4, 2006Ogle County, Winnebago County, Illinois

NWS Chicago, IL issued this tornado warning at Sep 4, 2006, 3:59 PM CDT for Ogle County, Winnebago County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2006, 3:59 PM CDT (20:59 UTC)
Expired
Sep 4, 2006, 4:30 PM CDT
In force
31 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Ogle County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 042101 RRA
TORLOT
ILC141-201-042130-
/O.NEW.KLOT.TO.W.0028.060904T2059Z-060904T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 PM CDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN OGLE COUNTY IN NORTH CENTRAL ILLINOIS
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 359 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO AND RADAR       
  INDICATED ROTATION NEAR ROCKFORD AIRPORT...MOVING NORTHEAST AT 15  
  MPH.

* THE TORNADO IS WILL BE NEAR...
  ROCKFORD BY 405 PM
  CHERRY VALLEY BY 410 PM
  LOVES PARK AND MACHESNEY PARK BY 415 PM
  ROSCOE BY 420 PM
  9 MILES SOUTHEAST OF ROCKTON BY 425 PM
  9 MILES SOUTHEAST OF SOUTH BELOIT BY 430 PM

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.

LAT...LON 4211 8927 4211 8895 4248 8894 4249 8924

$$

SOMREK
1 follow-up statement
000 
WWUS53 KLOT 042130
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON SEP 4 2006

ILC141-201-042140-
/O.EXP.KLOT.TO.W.0028.000000T0000Z-060904T2130Z/
WINNEBAGO IL-OGLE IL-
430 PM CDT MON SEP 4 2006

...THE TORNADO WARNING FOR NORTHEASTERN OGLE AND WINNEBAGO COUNTIES
EXPIRED AT 430 PM CDT...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A THREAT OF SEVERE
WEATHER FOR THE PREVIOUSLY WARNED AREA.

LAT...LON 4211 8927 4211 8895 4248 8894 4249 8924

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 4, 3:20 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 4, 3:20 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT MON SEP 4 2006

.DISCUSSION...
320 PM CDT

H5 LOW CONITNUES ON TRACK THIS AFTERNOON. DIRUNRAL HEATING HAS
ENHANCED DEVELOPMENT OF SEVERAL THUNDERSTORMS IN NORTHWEST PORTION
OF FORECAST AREA. SMALL HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN
TRHEAT FROM THESE STORMS AT THIS TIME.

CENTER OF UPPER LOW WILL MOVE ACROSS FORECASTS AREA TUESDAY WITH
SHOWERS LIKELY. EXPECT SYSTEM TO BE FAR ENOUGH EAST BY END OF DAY
THAT PRECIP SHOULD END BETWEEN 00Z AND 06Z. UPPER FLOW THEN BEGINS
TO BACK ALLOWS TEMPS TO WARM THE UPPER 70S BEFORE NEXT SYSTEM DROPS
SOUTHEAST OUT OF CANADA LATE IN THE WEEK. FRONTAL SYSTEM WILL
DEVELOP WITH UPPER TROUGH AND MOVE ACROSS FORECAST AREA LATE FRIDAY
AND SATURDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
1230 PM CDT

THE UPPER LOW OVER ERN IOWA WILL MOVE VERY SLOWLY EWD OVER THE NEXT
SEVERAL HOURS.  SKIES HAVE GONE BKN OVER NCNTRL IL...ALLOWING SOME
SFC INSOLATION AND INCREASING LOW-LVL INSTABILITY. SCT SHRA AND ISOL
TS HAVE ALREADY DVLPD JUST WEST OF RFD AND SHOULD CONTINUE TO DVLP
EWD DURG THE AFTN HOURS.  FOR THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING HOURS...TS AS WELL AS CIGS WILL BE PROBLEMATIC.  GIVEN
THE SLOW EWD PROGRESSION OF THE UPR LOW...FEEL THAT TS ARE LIKELY TO
AFFECT THE TAF SITES...BUT INDIVIDUAL CELLS SHUD BE SCT AND WL BE
MOVING NWD AT ARND 20KT.  SO...WILL GO WITH A TEMPO GROUP FOR TS TO
TAKE INTO CONSIDERATION THE SPEED AND SCT NATURE OF THE CELLS.
AFTER SUNSET...TS LIKELYHOOD SHOULD DECREASE AS THE MAIN SOURCE OF
INSTABILITY IS THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW.
WITH SFC COOLING AFTER SUNSET...THE DEEP LAYER INSTABILITY SHOULD
DECREASE.  TWD MORNING...VSBY WILL BECOME THE AREA OF CONCERN.  WITH
THE RAIN THAT OCCURRED LAST NIGHT AND ANY ADDITIONAL RAINFALL LATER
TODAY...THE LOW LEVELS WILL REMAIN QUITE MOIST.  WINDS ARE EXPECTED
TO REMAIN VERY LIGHT DUE TO THE VERY WEAK PRESSURE GRADEINT AT THE
SFC.  SO AT THE VERY LEAST...MVFR VIS IS EXPECTED WITH FURTHER
REDUCTIONS TO IFR POSSIBLE.  BY LATE MORNING...FCST RH TIMESECTIONS
ARE INDICATING THAT SKIES SHOULD GO SCT.  THE REGION WILL SHIFT TO A
MORE COLD ADVECTIVE PATTERN UNDER NLY WINDS AROUND THE BACK SIDE OF
THE UPPER FLOW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Sep 4, 4:30 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT MON SEP 4 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-050930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-050930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE
SEVERE. THE BIGGEST THREAT IS HAIL. THERE COULD BE ISOLATED
WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Sep 4, 3:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  U0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            QUARTER INCH ACCUMULATION OF NICKEL SIZED HAIL ON THE
            NORTHEAST SIDE OF ROCKFORD

&&

CGITRO
Local storm report, Sep 4, 3:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            3/4 INCH HAIL ON THE NORTHEAST SIDE OF ROCKFORD

&&

CGITRO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:56 PM CDTSevere Thunderstorm WarningLOTLee, Ogle34 min
Sep 4, 3:19 PM CDTSevere Thunderstorm WarningLOTWinnebago56 min
Sep 4, 3:39 PM CDTSevere Thunderstorm WarningLOTLee46 min
Sep 4, 3:47 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago43 min
Sep 4, 4:00 PM CDTTornado WarningLOTWinnebago30 min
Sep 4, 4:12 PM CDTTornado WarningLOTDeKalb48 min
Sep 4, 4:19 PM CDTSevere Thunderstorm WarningLOTLaSalle41 min
Sep 4, 4:48 PM CDTSevere Thunderstorm WarningLOTDeKalb27 min
Sep 4, 5:02 PM CDTSevere Thunderstorm WarningLOTLaSalle58 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.